Alert archive / Colorado / Winter Storm Warnings in 2009

Winter Storm Warning 4, NWS Goodland, KS

October 28, 2009Yuma County, Colorado

NWS Goodland, KS issued this winter storm warning at Oct 28, 2009, 12:38 PM MDT for Yuma County, Colorado. It took effect at Oct 28, 2009, 6:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2009, 12:38 PM MDT (18:38 UTC)
In effect from
Oct 28, 2009, 6:00 PM MDT
Expired
Oct 29, 2009, 2:43 AM MDT
In force
9 hr
Issued by
NWS Goodland, KS

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGLD 281838
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT WED OCT 28 2009

COZ090-290245-
/O.UPG.KGLD.WS.A.0005.091029T0000Z-091030T0000Z/
/O.NEW.KGLD.WS.W.0004.091029T0000Z-091030T0600Z/
YUMA-
INCLUDING THE CITIES OF...YUMA...WRAY
1238 PM MDT WED OCT 28 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT MDT THURSDAY NIGHT. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

RAIN IS EXPECTED TO CHANGE COMPLETELY TO SNOW LATE THIS AFTERNOON
ACROSS EASTERN COLORADO. SNOW IS EXPECTED TO PERSIST ACROSS THE
AREA THROUGH THURSDAY...BEFORE DIMINISHING THURSDAY EVENING. 4 TO
8 INCHES OF SNOW IS POSSIBLE BEFORE THE STORM ENDS...WITH THE
HIGHEST AMOUNTS LIKELY OCCURRING ACROSS NORTHWEST YUMA COUNTY.

IN ADDITION TO THE SNOW...NORTHERLY WINDS WILL INCREASE TO 20 TO 30 MPH
WITH HIGHER GUSTS ON THURSDAY...CREATING CONSIDERABLE BLOWING AND
DRIFTING OF SNOW ALONG WITH AREAS OF REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

COZ091-290245-
/O.UPG.KGLD.WS.A.0005.091029T0000Z-091030T0000Z/
/O.NEW.KGLD.WW.Y.0010.091029T0000Z-091030T0600Z/
KIT CARSON-
INCLUDING THE CITY OF...BURLINGTON
1238 PM MDT WED OCT 28 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
6 PM THIS EVENING TO MIDNIGHT MDT THURSDAY NIGHT. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

RAIN IS EXPECTED TO CHANGE COMPLETELY TO SNOW THIS EVENING ACROSS FAR
EASTERN COLORADO. SNOW IS EXPECTED TO PERSIST ACROSS THE ADVISORY AREA
THROUGH THURSDAY...BEFORE DIMINISHING LATE THURSDAY EVENING. 3 TO
6 INCHES OF SNOW IS POSSIBLE BEFORE THE STORM ENDS...WITH THE
HIGHEST AMOUNTS LIKELY OCCURRING ACROSS WESTERN KIT CARSON COUNTY.

IN ADDITION TO THE SNOW...NORTHERLY WINDS WILL INCREASE TO 20 TO 30 MPH
WITH HIGHER GUSTS ON THURSDAY...CREATING CONSIDERABLE BLOWING AND
DRIFTING OF SNOW ALONG WITH AREAS OF REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

COZ092-KSZ001-013-NEZ079-290245-
/O.NEW.KGLD.WW.Y.0010.091029T0000Z-091030T0600Z/
CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
INCLUDING THE CITIES OF...CHEYENNE WELLS...ST. FRANCIS...
GOODLAND...BENKELMAN
1238 PM MDT WED OCT 28 2009 /138 PM CDT WED OCT 28 2009/

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MDT /7 PM CDT/
THIS EVENING TO MIDNIGHT MDT /1 AM CDT/ THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
6 PM MDT /7 PM CDT/ THIS EVENING TO MIDNIGHT MDT /1 AM CDT/
THURSDAY NIGHT.

RAIN IS EXPECTED TO CHANGE COMPLETELY TO SNOW LATE THIS EVENING
ACROSS THE ADVISORY AREA AND WILL PERSIST THROUGH THURSDAY...BEFORE
DIMINISHING LATE THURSDAY EVENING. 2 TO 4 INCHES OF SNOW IS POSSIBLE
BEFORE THE STORM ENDS.

IN ADDITION TO THE SNOW...NORTHERLY WINDS WILL INCREASE TO 20 TO 30 MPH
WITH HIGHER GUSTS ON THURSDAY...CREATING CONSIDERABLE BLOWING AND
DRIFTING OF SNOW ALONG WITH AREAS OF REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$
3 follow-up statements
000 
WWUS43 KGLD 282105
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT WED OCT 28 2009

COZ090-290500-
/O.CON.KGLD.WS.W.0004.091029T0000Z-091030T0600Z/
YUMA-
INCLUDING THE CITIES OF...YUMA...WRAY
305 PM MDT WED OCT 28 2009

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO MIDNIGHT MDT THURSDAY NIGHT...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO MIDNIGHT MDT THURSDAY NIGHT. 

SNOW WILL FALL TONIGHT THROUGH THURSDAY BEFORE DIMINISHING THURSDAY
NIGHT. SNOWFALL AMOUNTS WILL RANGE FROM 5 TO 11 INCHES...HIGHEST
ACROSS THE NORTHWEST HALF OF YUMA COUNTY. 

IN ADDITION TO THE SNOW...NORTH WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING OF SNOW ALONG
WITH AREAS OF REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

COZ091-092-KSZ001-013-NEZ079-290500-
/O.CON.KGLD.WW.Y.0010.091029T0000Z-091030T0600Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...BENKELMAN
305 PM MDT WED OCT 28 2009 /405 PM CDT WED OCT 28 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM MDT /7 PM
CDT/ THIS EVENING TO MIDNIGHT MDT /1 AM CDT/ THURSDAY NIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM MDT /7 PM
CDT/ THIS EVENING TO MIDNIGHT MDT /1 AM CDT/ THURSDAY NIGHT. 

RAIN IS EXPECTED TO CHANGE OVER TO SNOW THIS EVENING AND CONTINUE
THROUGH THURSDAY BEFORE DIMINISHING THURSDAY NIGHT. SNOWFALL
AMOUNTS WILL RANGE FROM 2 TO 6 INCHES...HIGHEST ALONG AND WEST OF
THE COLORADO...KANSAS AND NEBRASKA BORDER. 

IN ADDITION TO THE SNOW...NORTH WINDS OF 15 TO 25 MPH WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH AREAS OF REDUCED
VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$
000 
WWUS43 KGLD 290217
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT WED OCT 28 2009

COZ090-291100-
/O.CON.KGLD.WS.W.0004.000000T0000Z-091030T0600Z/
YUMA-
INCLUDING THE CITIES OF...YUMA...WRAY
817 PM MDT WED OCT 28 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY NIGHT...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY NIGHT. 

SNOW WILL FALL TONIGHT THROUGH THURSDAY BEFORE DIMINISHING
THURSDAY NIGHT. SNOWFALL AMOUNTS WILL RANGE FROM 5 TO 11 INCHES...
HIGHEST ACROSS THE NORTHWEST HALF OF YUMA COUNTY.

IN ADDITION TO THE SNOW...NORTH WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING OF SNOW ALONG
WITH AREAS OF REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

COZ091-092-KSZ001-013-NEZ079-291100-
/O.CON.KGLD.WW.Y.0010.000000T0000Z-091030T0600Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...BENKELMAN
817 PM MDT WED OCT 28 2009 /917 PM CDT WED OCT 28 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
/1 AM CDT/ THURSDAY NIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
/1 AM CDT/ THURSDAY NIGHT. 

RAIN WILL STILL CHANGE OVER TO SNOW TONIGHT. HOWEVER...THE CHANGE
TO ALL SNOW IS ABOUT THREE TO SIX HOURS LATER THAN PREVIOUSLY EXPECTED.
THIS IS EXPECTED TO LOWER THE SNOWFALL AMOUNTS TONIGHT WITH A LITTLE
MORE SNOWFALL EXPECTED TOMORROW. THE TOTAL SNOWFALL WILL BE ABOUT
THE SAME OR SLIGHTLY LOWER.

ONCE THE SNOW BEGINS...IT WILL CONTINUE THROUGH THURSDAY BEFORE DIMINISHING
THURSDAY NIGHT. SNOWFALL AMOUNTS WILL MOSTLY RANGE FROM 2 TO 6 INCHES...HIGHEST
ALONG AND WEST OF THE COLORADO...KANSAS AND NEBRASKA BORDER.

IN ADDITION TO THE SNOW...NORTH WINDS OF 15 TO 25 MPH WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH AREAS OF REDUCED
VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

BULLER
000 
WWUS43 KGLD 290843
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
243 AM MDT THU OCT 29 2009

COZ090-291645-
/O.CAN.KGLD.WS.W.0004.000000T0000Z-091030T0600Z/
/O.EXA.KGLD.WW.Y.0010.000000T0000Z-091030T0600Z/
YUMA-
INCLUDING THE CITIES OF...YUMA...WRAY
243 AM MDT THU OCT 29 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW..WHICH IS IN EFFECT UNTIL
MIDNIGHT MDT TONIGHT. THE WINTER STORM WARNING HAS BEEN CANCELLED.

UP TO 3 INCHES OF SNOW IS EXPECTED ACROSS THE ADVISORY AREA THROUGH
MIDNIGHT TONIGHT. NORTHWEST WIND AT 20 TO 30 MPH WILL CAUSE SOME
AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITIES.
THE SNOW WILL TAPER OFF AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

COZ091-092-KSZ001-013-NEZ079-291645-
/O.CON.KGLD.WW.Y.0010.000000T0000Z-091030T0600Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...GOODLAND...BENKELMAN
243 AM MDT THU OCT 29 2009 /343 AM CDT THU OCT 29 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
/1 AM CDT/ TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
/1 AM CDT/ TONIGHT. 

RAIN WILL CHANGE OVER TO SNOW THIS MORNING AND CONTINUE THROUGH
THIS EVENING. SNOWFALL AMOUNTS WILL RANGE FROM 2 TO 3 INCHES. NORTH WIND
AT 20 TO 30 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
ALONG WITH REDUCED VISIBILITIES. THE SNOW WILL TAPER OFF AFTER
MIDNIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

&&

$$

FS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this winter storm warning went out at Oct 28, 11:43 AM MDT, 55 minutes earlier.

Area forecast discussion, Oct 28, 11:43 AM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT WED OCT 28 2009

.DISCUSSION...
250 AM MDT WED OCT 28 2009

0330Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH CONTINUED TO DIG
INTO THE FOUR CORNERS REGION. H5 HEIGHT FALL ANALYSIS INDICATED
GREATEST 12 HOUR HEIGHT FALLS OCCURRING ACROSS SOUTHERN NEVADA AND
NORTHERN ARIZONA. H25 ANALYSIS INDICATES A VERY STRONG
JET...MEASURED 200KTS AT KSLE WAS IN PLACE ON THE BACK SIDE OF THE
SYSTEM. AT THE SFC...LOW WAS CENTERED NEAR KLHX WITH INVERTED TROUGH
STRETCHING TO THE NORTH ACROSS WESTERN FRINGE OF THE CWA.

MAIN FORECAST CONCERN WILL BE POTENTIAL WINTER STORM WED NIGHT AND
THURS.

TODAY-THURSDAY...MODEL SOLUTIONS APPEAR TO BE IN BETTER AGREEMENT
WITH TRACK OF LOW...BRINGING THE LOW CENTER NEAR GLD BEFORE EXITING
THE AREA. THE FIRST MAJOR MODEL DIFFERENCE NOTED WAS THE MUCH COLDER
00Z NAM WHICH WOULD SUGGEST PRECIP MAY START AS SNOW ACROSS PART OF
THE WEST. BASED ON CURRENT OBSERVATIONS IT WOULD APPEAR NAM HAS A
BETTER HANDLE ON THINGS. THE NEXT QUESTION WILL BE JUST HOW FAST
PRECIPITATION STARTS ACROSS THE CWA. STRONG ISENTROPIC ASCENT SHOULD
START OVERSPREADING WESTERN CWA AROUND 15Z TIME FRAME. PROBLEM STILL
APPEARS TO BE THAT THERE IS A FAIRLY DEEP DRY LAYER IN PLACE
CENTERED IN SAME AREA WHERE LIFT WILL BE STRONGEST. SOUNDINGS BELOW
THIS PROFILE LOOK FAVORABLE FOR A DRIZZLE SET UP...WHICH SEEMS TO BE
ALREADY BEGINNING BASED ON LOW STRATUS DEVELOPING TO THE WEST.
FORCING BECOMES A LITTLE DEEPER WHICH SHOULD SATURATE THAT
AFOREMENTIONED DRY LAYER BY THE AFTERNOON. STRONG H7 FRONTAL ZONE
SETS UP ACROSS THE WESTERN CWA BUT STRANGELY BOTH THE NAM AND THE
GFS WOULD SUGGEST THAT THE FLOW CREATES A STRONG FRONTOLYSIS
SITUATION. THIS IS ONE OF MANY FACTORS THAT LEAD ME TO QUESTION THE
QUALITY OF THE FORCING THROUGH A SIZABLE PORTION OF THE OVERNIGHT
AND EARLY MORNING PERIODS. BOTH NAM AND GFS INDICATE DRYSLOT
OVERRUNNING MUCH OF THE WESTERN CWA BY 06Z. WHILE DIV Q FIELDS WOULD
SUGGEST STRONGEST LARGE SCALE FORCING FOR ASCENT WOULD BE IMPACTING
THE AREA. AM CONCERNED THAT IF THIS SCENARIO PLAYS OUT...WOULD BE
RESTRICTED TO FAIRLY SHALLOW PRECIPITATION PROCESSES WHICH WOULD NOT
BE THE MOST EFFICIENT SNOW MAKERS. 300K AND 295K SURFACE...THE
APPROXIMATE LEVEL FOR THE TROWAL NOT REALLY SHOWING IMPRESSIVE
FORCING FOR ASCENT AFTER 12Z EITHER...DESPITE THE QPF OUTPUT.
FURTHER COMPLICATING THE ISSUE...WHILE GFS...NAM...AND CANADIAN HAVE
BACKED OFF ON AMOUNTS LATEST ECMWF HAS UPPED PRECIP AMOUNTS
CONSIDERABLY ON THE BACKSIDE OF THE SYSTEM THURSDAY. BASED ON VERY
COLD TEMPERATURES ALOFT YOU WOULD EXPECT STATIC STABILITY TO BE LOW
WITH TROUGH PASSAGE...BUT AS MENTIONED BEFORE WITH DRY SLOT EXPECTED
TO BE OVER THE AREA NONE OF THAT INSTABILITY WOULD BE REALIZED WITH
UNSATURATED PARCELS. WITH SEVERAL CONFLICTING SIGNALS IN THE MODEL
DATA...CONFIDENCE NOT REALLY HIGH ENOUGH TO UPGRADE WATCH TO WARNING
CRITERIA...BUT BASED ON THE EXPECTED STRENGTH OF THE SYSTEM AND
POTENTIAL FOR VERY UNSTABLE CONDITIONS AM NOT TOTALLY CONVINCED
THAT HEAVY SNOW NOT POSSIBLE EITHER. WITH THE BULK OF THE
PRECIPITATION NOT EXPECTED UNTIL AFTER 00Z...THINK THAT HOLDING ON
TO THE WATCH IS THE MOST APPROPRIATE PLAN OF ACTION.

WINDS WILL ALSO INCREASE SHARPLY BEHIND THE LOW...PARTICULARLY ON
THURSDAY. WINDS MAY PUSH ADVISORY CRITERIA AS LOW DEEPENS. THIS WILL
ALMOST CERTAINLY CAUSE AREAS OF BLOWING SNOW AND WOULD NOT BE
TOTALLY UNREASONABLE TO EXPECT AREAS APPROACHING BLIZZARD CONDITIONS
THURSDAY. LACK OF CONFIDENCE IN WEATHER SNOW WILL EVEN STILL BE
FALLING BY THE TIME THE WIND INCREASES KEEP CONFIDENCE TOO LOW TO
UPGRADE WATCH TO A BLIZZARD WATCH.

THURSDAY NIGHT-FRIDAY NIGHT...OPERATIONAL MODEL  CONSENSUS IS THAT
H5 LOW WILL RAPIDLY LIFT NORTH OUT OF THE AREA...WITH 295K
ISENTROPIC SURFACES ON BOTH THE GFS AND THE NAM INDICATING STRONG
DOWNGLIDE ACROSS THE ENTIRE AREA BY 00Z FRIDAY. STILL A LITTLE
CONCERNED THAT GEFS MEANS HAVE BEEN MUCH SLOWER THAN OPERATIONAL
SOLUTIONS...BUT WITH SREF DATA SUPPORTING THE QUICKER ENDING OF
PRECIP HAVE BEGUN TO LEAN IN THAT DIRECTION. CONFIDENCE NOT HIGH
ENOUGH TO TOTALLY END PRECIP CHANCES IN THE EVENING...BUT HAVE CUT
BACK ON COVERAGE...AMOUNTS AND DURATION OF ANY PRECIPITATION.
OTHERWISE...ELONGATED TROUGH AXIS WILL LIFT OUT OF THE AREA DURING
THE DAY. STRONG SUBSIDENCE BEHIND THE SYSTEM AND MUCH MORE STABLE
AIRMASS IN PLACE ACROSS THE AREA AFTER THE TROUGH DEPARTS WILL
INHIBIT ANY PRECIP CHANCES.

JRM
&&

.AVIATION...
1143 AM MDT WED OCT 28 2009

FOR THE 18Z TAF CYCLE...GENERALLY SPEAKING...EXPECT LIFR/IFR
CONDITIONS AT KGLD WITH BRIEF IMPROVEMENTS TO MVFR AS RAIN SHOWERS
MOVE DIRECTLY OVER KGLD TODAY. LIFR TO VLIFR CONDITIONS MAY RETURN
TOWARD THE END OF THE TAF PERIOD FOR KGLD IF BLOWING SNOW BECOMES
A CONCERN. FOR KMCK...EXPECT IFR/MVFR CONDITIONS THROUGHOUT THE
ENTIRE TAF PERIOD WITH PRECIPITATION EXPECTED TO REMAIN ALL RAIN
WITH ISOLATED THUNDERSTORMS POSSIBLE BETWEEN 00Z AND 12Z. FOR
KGLD...EXPECT A RAIN/SNOW MIX BETWEEN 00Z AND 12Z...THEN A
TRANSITION OVER TO ALL SNOW AFTER 12Z. CURRENT WINDS FROM THE
NORTH AT 15G25KT WILL INCREASE AFTER 12Z TOMORROW TO THE 20G30KT
RANGE. WOULD NOT BE SURPRISED FOR A NEED TO AMEND THE TAFS DUE TO
MULTIPLE PERIODS OF CHANGING CONDITIONS THROUGHOUT THE LATTER
PERIOD OF THIS TAF CYCLE.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...WINTER STORM WATCH FROM 6 PM MDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR COZ090-091.

&&
Hazardous weather outlook, Oct 28, 5:07 AM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
507 AM MDT WED OCT 28 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
507 AM MDT WED OCT 28 2009 /607 AM CDT WED OCT 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL STORM SYSTEM WILL BEGIN TO IMPACT THE AREA TODAY. LIGHT
RAIN AND SNOW WILL BEGIN ACROSS EASTERN COLORADO DURING THE EARLY
AFTERNOON AND WILL CHANGE COMPLETELY TO SNOW BY SUNSET. MORE
WIDESPREAD PRECIPITATION IS EXPECTED OVERNIGHT AS THE STORM SYSTEM
BEGINS TO MOVE OVER THE AREA...BRINGING RAIN...ISOLATED
THUNDERSTORMS AND ACCUMULATING SNOW TO PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE THROUGH THE DAY ON THURSDAY...MAINLY ALONG AND
WEST OF A BENKELMAN TO SHARON SPRINGS LINE. THE GREATEST
ACCUMULATIONS ARE EXPECTED TO OCCUR ACROSS NORTHEAST
COLORADO...ESPECIALLY IN YUMA COUNTY. BEFORE THE STORM PASSES...4
TO 8 INCHES OF SNOW ARE POSSIBLE IN THIS AREA. WINDS WILL ALSO
INCREASE DURING THE DAY TO 20 TO 30 MPH WITH HIGHER GUSTS. THIS
WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH NEAR
BLIZZARD CONDITIONS POSSIBLE ACROSS NORTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 12:38 PM MDTWinter Weather AdvisoryGLDCheyenne, Kit Carson, Yuma31 hr

Nearby

Winter Storm Warnings in Colorado, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.